Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 5:06 PM CDT for 5 counties in South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 13, 2017, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Hughes County, SD, Hyde County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 124 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:12 PM CDT | TSTM WND DMG | 12 N Harrold, SD | 2 UPROOTED TREES. TIME BASED ON RADAR. |
| Jun 13, 5:12 PM CDT | TSTM WND DMG | 13 N Harrold, SD | 2 UPROOTED TREES. TIME BASED ON RADAR. |
| Jun 13, 5:23 PM CDT | HAIL 1 | 18 N Holabird, SD | HAIL BROKE PICKUP WINDSHIELD. ESTIMATED WINDS AT LEAST 40-50 MPH. NO OTHER DAMAGE NOTICEABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876
WUUS53 KABR 132206
SVRABR
SDC049-065-069-107-119-132245-
/O.NEW.KABR.SV.W.0035.170613T2206Z-170613T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
506 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Eastern Sully County in central South Dakota...
Northwestern Hyde County in central South Dakota...
Southwestern Faulk County in north central South Dakota...
Eastern Potter County in north central South Dakota...
Northeastern Hughes County in central South Dakota...
* Until 545 PM CDT
* At 506 PM CDT, a severe thunderstorm was located 11 miles north of
Harrold, or 14 miles east of Onida, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Stone Lake around 520 PM CDT.
Seneca around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4451 9973 4467 10001 4522 9970 4500 9921
TIME...MOT...LOC 2206Z 206DEG 45KT 4469 9978
HAIL...1.00IN
WIND...60MPH
$$
TDK1 follow-up statement
939
WWUS53 KABR 132225
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
525 PM CDT TUE JUN 13 2017
SDC065-132234-
/O.CAN.KABR.SV.W.0035.000000T0000Z-170613T2245Z/
Hughes SD-
525 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUGHES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4467 9956 4475 9973 4516 9957 4500 9921
TIME...MOT...LOC 2224Z 220DEG 38KT 4479 9957
$$
SDC049-069-107-119-132245-
/O.CON.KABR.SV.W.0035.000000T0000Z-170613T2245Z/
Sully SD-Hyde SD-Faulk SD-Potter SD-
525 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL SULLY...NORTHWESTERN HYDE...SOUTHWESTERN FAULK AND
SOUTHEASTERN POTTER COUNTIES...
At 524 PM CDT, a severe thunderstorm was located 10 miles southeast
of Stone Lake, or 19 miles north of Highmore, moving northeast at 45
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of east
central Sully...northwestern Hyde...southwestern Faulk and
southeastern Potter Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central South Dakota.
LAT...LON 4467 9956 4475 9973 4516 9957 4500 9921
TIME...MOT...LOC 2224Z 220DEG 38KT 4479 9957
HAIL...1.50IN
WIND...60MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 13, 2:52 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 252 PM CDT Tue Jun 13 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT Tue Jun 13 2017 A mix of vfr/mvfr cigs will continue over the east into the afternoon, but mainly vfr conditions should take over by mid to late afternoon after some day time mixing. Showers and storms are expected to fire up late this afternoon and evening mainly around KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Special weather statement, Jun 13, 3:49 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Aberdeen SD 349 PM CDT TUE JUN 13 2017 SDZ033-045-048-132130- Stanley SD-Lyman SD-Jones SD- 349 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 349 PM CDT/249 PM MDT/, Doppler radar was tracking a strong thunderstorm near Draper, or 13 miles east of Murdo, moving northeast at 40 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Draper. A tornado watch remains in effect until 1000 PM CDT/900 PM MDT/ for central South Dakota. LAT...LON 4387 10037 4391 10060 4433 10056 4422 10001 TIME...MOT...LOC 2049Z 203DEG 34KT 4395 10045 TDK
Local storm report, Jun 13, 3:53 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 SE POLO 44.74N 99.05W
06/13/2017 M1.00 INCH HAND SD LAW ENFORCEMENT
&&
RLLocal storm report, Jun 13, 4:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TORNADO 6 NNW BURDETTE 44.80N 98.84W
06/13/2017 HAND SD TRAINED SPOTTER
BRIEF TOUCHDOWN, LOCATION APPROXIMATE.
&&
RLLocal storm report, Jun 13, 4:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 2 SSW ZELL 44.86N 98.75W
06/13/2017 HAND SD TRAINED SPOTTER
APPROXIMATE LOCATION.
&&
RLLocal storm report, Jun 13, 4:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 WSW ROCKHAM 44.90N 98.84W
06/13/2017 E1.50 INCH FAULK SD EMERGENCY MNGR
&&
RVLocal storm report, Jun 13, 4:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 W ZELL 44.89N 98.77W
06/13/2017 E2.00 INCH HAND SD EMERGENCY MNGR
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Spink | 51 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 7:07 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 25 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Potter, Walworth | 47 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.